Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2017, 9:44 PM CDT for Thomas County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 9:44 PM CDT (02:44 UTC)
- Expired
- May 31, 2017, 10:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Thomas County, KS
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147
WUUS53 KGLD 010244
SVRGLD
KSC193-010345-
/O.NEW.KGLD.SV.W.0110.170601T0244Z-170601T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
944 PM CDT WED MAY 31 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Thomas County in northwestern Kansas...
* Until 1045 PM CDT
* At 944 PM CDT, a severe thunderstorm was located 10 miles south of
Brewster, moving east at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Thomas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 10139 3930 10139 3929 10112 3914 10112
TIME...MOT...LOC 0244Z 269DEG 9KT 3921 10136
HAIL...1.75IN
WIND...60MPH
$$
Lundquist3 follow-up statements
468
WWUS53 KGLD 010259
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
959 PM CDT WED MAY 31 2017
KSC193-010345-
/O.CON.KGLD.SV.W.0110.000000T0000Z-170601T0345Z/
Thomas KS-
959 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN THOMAS COUNTY...
At 959 PM CDT, a severe thunderstorm was located 10 miles north of
Winona, or 11 miles south of Brewster, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Thomas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 10139 3930 10139 3929 10112 3914 10112
TIME...MOT...LOC 0259Z 269DEG 9KT 3921 10131
HAIL...1.25IN
WIND...60MPH
$$
Lundquist722
WWUS53 KGLD 010308
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1008 PM CDT WED MAY 31 2017
KSC193-010345-
/O.CON.KGLD.SV.W.0110.000000T0000Z-170601T0345Z/
Thomas KS-
1008 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN THOMAS COUNTY...
At 1008 PM CDT, a severe thunderstorm was located 10 miles north of
Winona, or 12 miles south of Levant, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Thomas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 10132 3930 10131 3929 10112 3914 10112
TIME...MOT...LOC 0308Z 274DEG 23KT 3920 10118
HAIL...1.00IN
WIND...60MPH
$$
Lundquist045
WWUS53 KGLD 010315
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1015 PM CDT WED MAY 31 2017
KSC193-010325-
/O.CAN.KGLD.SV.W.0110.000000T0000Z-170601T0345Z/
Thomas KS-
1015 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN THOMAS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3914 10132 3930 10131 3929 10112 3914 10112
TIME...MOT...LOC 0313Z 269DEG 9KT 3920 10116
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:45 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 31, 5:45 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Goodland KS 445 PM MDT Wed May 31 2017 .SHORT TERM...(This evening through Thursday) Issued at 219 PM MDT Wed May 31 2017 A nearly stationary boundary is positioned from northwest to southeast across the forecast area this afternoon. North of this boundary, east-southeasterly surface flow is pooling dewpoints in the lower to mid 50s while temperatures are rising into the lower to middle 80s this afternoon. This will create an axis of instability this afternoon that may help feed any thunderstorms that develop in the convergent area in the vicinity of the surface boundary. There is currently little to no convective inhibition present, although convective development is currently being limited by the subsidence aloft from the large ridge in place over the Rockies and western portions of the high plains. As storms move off the Rockies and over the plains, they may also tap into the instability present over far northeast Colorado and then continue eastward along the axis of instability through the evening hours. Expect the favored area of development to lift northeast out of the area by 08Z with dry conditions to continue persisting through the remainder of the overnight hours and through the day on Thursday as the axis of the upper ridge moves east over the high plains. Damaging winds and hail are possible with any of the stronger storms that develop. .LONG TERM...(Thursday night through Wednesday) Issued at 155 PM MDT Wed May 31 2017 THE PERIOD STARTS OUT WITH AN UPPER RIDGE AXIS OVER THE CENTRAL HIGH PLAINS. THIS WILL INFLUENCE THE REGION WITH DRY AND WARM CONDITIONS THROUGH THE MORNING. BY THE START OF THE AFTERNOON, THE RIDGE WILL BREAK DOWN AND BE REPLACE BY AN OPEN WAVE WITH CONVECTION ASSOCIATED WITH IT. THERE LOOKS TO BE MODERATE TO STRONG INSTABILITY. THIS WILL AID IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. GIVEN THE AMOUNT OF INSTABILITY, CANNOT RULE OUT A SEVERE STORM OR TWO DURING FRIDAY AFTERNOON AND EARLY SATURDAY MORNING. SATURDAY RIDGING BUILDS IN FROM THE WEST AS A DEEP TROUGH SITUATED OVER THE GREAT LAKES REGION AND ANOTHER JUST OFF THE PACIFIC NORTHWEST COAST. THE MODELS ARE SHOWING THIS PATTERN LASTING OVER THE REST OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. IT ALSO LOOKS LIKE IT WILL ALLOW MOISTURE TO BE ADVECTED IN FROM THE SOUTHEAST ON SUNDAY. MONDAY AFTERNOON THE RIDGE STARTS TO BREAKS DOWN ALLOWING SHORTWAVE TROUGHS TO MOVE INTO THE CENTRAL HIGH PLAINS. THIS WILL PRODUCE A CHANCE OF THUNDERSTORMS STARTING MONDAY AFTERNOON AND EVENING AND LASTING THE REST OF THE EXTENDED AS THE UPPER LEVEL LOW WITH ITS ASSOCIATED FRONT MOVES CLOSER TO THE REGION. AT THIS TIME IT IS TOO EARLY TO TELL WHAT SEVERE POTENTIAL WILL BE. THE MODELS ARE SHOWING THE HIGHEST INSTABILITY ON THE SOUTHWESTERN EDGE OF THE TRI STATE REGION ON WEDNESDAY. THIS COULD EASILY SHIFT OVER OUR REGION DURING THE NEXT FEW MODEL RUN. TEMPERATURES LOOK TO BE ABOVE NORMAL THROUGH MONDAY. THEN EXPECT NEAR NORMAL TEMPERATURES ON TUESDAY AND WEDNESDAY. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 445 PM MDT Wed May 31 2017 KGLD, vfr conditions expected through the period. Will have a chance of thunderstorms near/over the terminal from taf issuance through about 03z as a weather disturbance moves across the area. Winds generally from the southeast 10-15kts but could be variable and quite gusty around any thunderstorms. From 04z-08z winds from the southeast near 10kts. From 09z-17z winds from the south around 10kts. After 18z winds increase from the south 15-20kts with higher gusts. KMCK, vfr conditions expected from taf issuance through about 07z then again after 14z. From 08z-13z warm front and saturated boundary layer moisture looks to create ifr cigs and possibly some reductions in visibility with winds from the east under 10kts. Otherwise could see thunderstorms near/over the terminal from 01z-03z with gusty winds and reduced visibilities. Winds from taf issuance through about 02z from the east gusting 20-25kts. Otherwise winds from the east to southeast under 10kts through the rest of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...BW AVIATION...99
Hazardous weather outlook, May 31, 6:50 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 550 PM MDT Wed May 31 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 550 PM MDT Wed May 31 2017 /650 PM CDT Wed May 31 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... There is a risk of severe thunderstorms across the area through this evening. Large hail, damaging winds, and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There will be a marginal risk for severe thunderstorms Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but reports of severe weather via telephone and social media would be appreciated.
In the hours before
Local storm report, May 31, 8:37 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD 15 N GOODLAND 39.57N 101.71W
05/31/2017 SHERMAN KS EMERGENCY MNGR
LITTLE BEAVER CREEK RUNNING HIGH, WATER FROM FIELDS
RUNNING OUT OVER ROADS IN LOW LYING AREAS.
&&
CLTSpecial weather statement, May 31, 8:39 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
739 PM MDT WED MAY 31 2017
KSZ027-028-010200-
Wallace KS-Logan KS-
739 PM MDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLACE AND NORTHWESTERN
LOGAN COUNTIES UNTIL 800 PM MDT/900 PM CDT/...
At 739 PM MDT/839 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles west of Winona to
6 miles north of Wallace to 4 miles north of Sharon Springs. Movement
was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Sharon Springs and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 10134 3899 10144 3886 10169 3893 10193
3913 10187
TIME...MOT...LOC 0139Z 280DEG 34KT 3910 10154 3901 10163 3896 10177
LundquistLocal storm report, May 31, 8:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST GOODLAND 39.35N 101.71W
05/31/2017 M67 MPH SHERMAN KS ASOS
&&
CLTLocal storm report, May 31, 8:47 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 2 SE GOODLAND 39.33N 101.68W
05/31/2017 M1.75 INCH SHERMAN KS PUBLIC
&&
CLTLocal storm report, May 31, 9:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 4 N GOODLAND 39.41N 101.71W
05/31/2017 U0.00 INCH SHERMAN KS NWS EMPLOYEE
UNKNOWN AMOUNT BUT AT THE RATE THE RAIN WAS FALLING IT
CAUSED FLOODING IN THE BASEMENT OF A HOUSE.
&&
CLTLocal storm report, May 31, 9:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG GOODLAND 39.35N 101.71W
05/31/2017 SHERMAN KS PUBLIC
LOCATION GRAND STREET NEAR THE HOSPITAL IN GOODLAND, KS.
30FT TRAILER ROLLED WEST THREE TIMES. IT ROLLED OVER A
SHED AND PRIVACY FENCE. A LARGE COTTONWOOD TREE WAS ALSO
BLOWN OVER. THIS DAMAGE OCCURRED AT THE TIME THE MAIN
STORM MOVED OVER GOODLAND, AROUND 724 PM MDT.
&&
CLTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:02 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 43 min |
| May 31, 7:28 PM CDT | Special Weather Statement | GLD | Sherman | 17 min |
| May 31, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 61 min |
| May 31, 8:24 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 66 min |
| May 31, 8:39 PM CDT | Special Weather Statement | GLD | Wallace | 21 min |
| May 31, 8:40 PM CDT | Flash Flood Warning | GLD | Sherman | 3 hr |
| May 31, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 61 min |
| May 31, 9:21 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 40 min |
| May 31, 10:17 PM CDT | Special Weather Statement | GLD | Logan | 13 min |
| May 31, 10:53 PM CDT | Tornado Warning | GLD | Gove | 37 min |
| Jun 1, 3:48 PM CDT | Areal Flood Warning | GLD | Cheyenne, Sherman | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.